Minnesota, 2008

High Wind in Minnesota, November 6, 2008

November 6, 2008 · NWS MPX · 5 events in 5 counties and zones

An area of surface low pressure deepened as it moved from Eastern South Dakota to West Central Minnesota during the morning and afternoon hours. This system was responsible for strong winds across portions of East Central Minnesota during the late morning and or the early afternoon.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An area of surface low pressure deepened as it moved from Eastern South Dakota to West Central Minnesota during the morning and afternoon hours. This system was responsible for strong winds across portions of East Central Minnesota during the late morning and or the early afternoon. Some wind gusts of note include: 55 knots at Stanton Airport; 52 knots at St. Paul Airport; 46 knots at South St. Paul; 45 knots recorded at Humboldt Senior High School 2 miles Southeast of St. Paul; 43 knots in Eden Prairie. Trees down and townhomes damaged near Baker Road and Highway 62 in Eden Prairie. Roof collapse reported 8555 Edenburgh Center Drive in Brooklyn Park. The roof collapse led to a gas leak in the home. Scattered trees and power lines toppled in Faribault.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 6, 5:45 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Nov 6, 5:45 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 AM CST THU NOV 6 2008

.UPDATED FOR AVIATION DISCUSSION BELOW...

.DISCUSSION...
AN IMPRESSIVELY DYNAMIC SYSTEM WILL CONTINUE TO AFFECT MUCH OF THE
CENTRAL CONUS THROUGH THE END OF THE WEEK. NEARLY CENTERED OVER
SOUTH DAKOTA...THIS CYCLONE UNDERWENT SIGNIFICANT INTENSIFICATION
OVERNIGHT...AND IS CURRENTLY SPORTING A LOW PRESSURE CENTER CIRCA
992MB. RESULTANT WINDS OVER WESTERN SOUTH DAKOTA HAVE ECLIPSED
SUSTAINED SPEEDS OF 40 KNOTS...WITH GUSTS INTO THE 60S. STRONG
NORTH TO SOUTH ORIENTED POSITIVE VORTICITY ADVECTION AHEAD OF THE
LOW CONTINUES TO SPAWN A CHANNEL OF SHOWERS AND ISOLATED
THUNDERSTORMS THAT EXTENDS FROM MISSOURI TO MINNESOTA. THIS
ACTIVITY WILL CONTINUE TO TRAIN ACROSS THE CWA THIS
MORNING...ESPECIALLY THE EASTERN HALF...WHERE MORNING
PRECIPITATION AMOUNTS WILL LIKELY EXCEED ONE HALF OF AN INCH. HAVE
ALSO RETAINED A THUNDER MENTION ACROSS THE EASTERN PORTION OF THE
FORECAST AREA...WHERE ELEVATED INSTABILITY APPEARS ADEQUATE TO
SUPPORT ISOLD-SCT THUNDERSTORMS TODAY. THE LOW SHIFTS INTO
CENTRAL/SOUTHERN MN BY 00Z FRIDAY. CORRESPONDING ISENTROPIC LIFT
ON THE 300K SURFACE SHIFTS INTO NORTHERN/CENTRAL MN THIS
AFTERNOON. THIS WILL LIKELY RESULT IN AN AFTERNOON LULL IN
MEASURABLE PRECIPITATION...ESPECIALLY ACROSS SOUTH CENTRAL MN.
HAVE STAYED THE COURSE WITH A NEARLY STEADY TEMPERATURE TREND
TODAY...ESPECIALLY ACROSS WEST CENTRAL MN...WHERE A MORNING HIGH
WILL BE MORE LIKELY WITH SUB-40 DEGREE TEMPERATURES KNOCKING ON
THE DOOR AT DAYBREAK.

THE MAIN CONCERN TONIGHT CONTINUES TO REVOLVE AROUND THE PRECIPITATION
TYPE. WHILE THE MAIN TROWAL SIGNATURE APPEARS TO REMAIN TO THE
NORTH AND WEST OF THE CWA TONIGHT...BOTH NAM AND GFS SOLUTIONS
PROG A PROLONGED WEDGE OF WARM AIR AROUND 925 MB
LOCALLY...ESPECIALLY FROM NORTH/EAST CENTRAL MN INTO WEST CENTRAL
WI. THIS WARM TONGUE ERODES ACROSS WEST CENTRAL AND SOUTHWEST MN
BETWEEN 06Z AND 12Z FRIDAY...WITH A TRANSITION TO SNOW ACROSS THE
REMAINDER OF CENTRAL MN AND WEST CENTRAL WI NOT APPEARING COMPLETE
UNTIL CLOSER TO FRIDAY EVENING. HAVE THEREFORE INCLUDED A
RAIN/SNOW SCENARIO THROUGH THE DAY GENERALLY EAST OF AN ALEXANDRIA
TO FARIBAULT LINE. MEASURABLE SNOW AMOUNTS BETWEEN ONE AND TWO
INCHES STILL APPEAR POSSIBLE ACROSS WEST CENTRAL AND SOUTH CENTRAL
MN WHERE THE CHANGEOVER TO SNOW WILL OCCUR EARLY ON FRIDAY.
TEMPERATURES ON FRIDAY WILL LIKELY BE NEARLY STEADY...ALONG WITH
GUSTY NORTHWEST WINDS ACROSS THE MN PORTION OF THE FORECAST AREA.

LIGHT SNOW WILL CONTINUE TO BE POSSIBLE THROUGH SATURDAY AS THE
NEARLY VERTICALLY STACKED LOW LOITERS OVER THE GREAT LAKES REGION.
ANY ADDITIONAL SNOWFALL ACCUMULATIONS ON SATURDAY WOULD BE LESS
THAN A HALF INCH...AND MAINLY OVER WEST CENTRAL WI.

VERY FEW CHANGES HAVE BEEN MADE BEYOND SUNDAY...WITH A RATHER
UNEVENTFUL WEATHER PATTERN EXPECTED REGIONALLY THROUGH THE MIDDLE
OF NEXT WEEK. AFTER THE RECENT MILD STRETCH...TEMPERATURES WILL
REMAIN BELOW NORMAL THROUGH THE REMAINDER OF THE FORECAST PERIOD.

&&

.AVIATION... /12Z TAF ISSUANCE/

STRONG SURGE OF MOISTURE AHEAD OF NEXT VORT MAX/WAVE LIFTING NORTH
ACROSS SOUTHEAST MN THIS MORNING.  THIS SHOULD LIFT NORTHEAST
AFFECTING ALL TAF SITE THROUGH EARLY AFTERNOON. SOME LIGHTNING NOTED
IN AREA AS WELL...SO WILL MENTION SHRA/CB AT KEAU/KRNH/KMSP DURING
THE MORNING.  PROBLEM AREA WILL BE KRWF WHICH APPEARS TO BE ON THE
EDGE OF CLOUDS/RAIN DURING THE MORNING AS OCCLUDED FRONT LIFTS SLOWLY
NORTHEAST.  COULD SEE BRIEF IMPROVEMENT IN CIGS DURING THE LATE
AFTERNOON ACROSS THE SOUTHERN FA AS DRY SLOT WORKS EAST...ALTHOUGH
LOW LEVEL MOISTURE SHOULD CONTINUE AT LEAST MVFR CIGS MOST AREAS.
MODELS TREND OCCLUDED SYSTEM TO REFORM A SFC LOW OVER/NEAR KAXN THIS
AFTERNOON.  FOLLOWED MORE OF A GFS TREND FOR NOW...AS COLDER AIR
MOVES IN BEHIND SFC LOW WHICH SHOULD CHANGE RASN OVER TO SN AT KRWF
AFTER 10Z OR SO.  WILL MAINTAIN RASN AT KAXN THROUGH 12Z FRI.
REMAINDER OF THE AREA SHOULD SEE LIQUID VARIETY THROUGH AT LEAST 18Z
FRI AS LOW LEVEL WARM LAYER CONTINUES TO WORK AROUND THE LOW FROM
THE EAST.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/DWE
Hazardous weather outlook, Nov 6, 4:27 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 AM CST THU NOV 6 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
427 AM CST THU NOV 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN MINNESOTA
INTO WEST CENTRAL WISCONSIN TODAY. A FEW STRONGER THUNDERSTORMS
MAY PRODUCE SMALL HAIL...MAINLY THIS MORNING. HOWEVER...THE MAIN
THREAT WILL BE BRIEF PERIODS OF HEAVY RAIN WITH RESULTANT PONDING
OF WATER IN POOR DRAINAGE AREAS.

AS COLDER AIR WORKS INTO THE LOW PRESSURE SYSTEM...RAIN WILL BEGIN
CHANGING OVER TO SNOW ACROSS WEST AND SOUTH CENTRAL MINNESOTA
TONIGHT. BY DAYBREAK FRIDAY...SNOWFALL ACCUMULATIONS UP TO ONE
INCH WILL BE POSSIBLE...MAINLY ALONG AND WEST OF A MORRIS TO
FAIRMONT LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS THE LOW PRESSURE SYSTEM MOVES ACROSS THE AREA...WINDY
CONDITIONS...ALONG WITH A CONTINUED WEST TO EAST TRANSITION OF
RAIN TO SNOW WILL OCCUR. BY FRIDAY NIGHT...THE PRECIPITATION TYPE
AT MOST LOCATIONS SHOULD BE SNOW. TOTAL SNOWFALL ACCUMULATIONS OF
ONE TO THREE INCHES ARE EXPECTED ACROSS PARTS OF WEST CENTRAL AND
SOUTH CENTRAL MINNESOTA BY SATURDAY MORNING. GUSTY NORTHWEST WINDS
WILL ALSO RESULT IN BLOWING SNOW AND GREATLY REDUCED VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE ENCOURAGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Hennepin

When
November 6, 10:00 AM CST to 11:30 AM CST
Where
Hennepin forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Trees down and townhomes damaged near Baker Road and Highway 62 in Eden Prairie. Roof collapse reported 8555 Edenburgh Center Drive in Brooklyn Park. The roof collapse led to a gas leak in the home.

High Wind, Dakota

When
November 6, 10:00 AM CST to 12:00 PM CST
Where
Dakota forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

High Wind, Rice

When
November 6, 10:00 AM CST to 12:00 PM CST
Where
Rice forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Scattered trees and power lines toppled in Faribault.

High Wind, Goodhue

When
November 6, 10:30 AM CST to 11:30 AM CST
Where
Goodhue forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Measured at the Stanton Airport.

High Wind, Ramsey

When
November 6, 11:00 AM CST to 12:30 PM CST
Where
Ramsey forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Gust Measured at St Paul Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142146, 142147, 142149, 142772, 142148.